|Year : 2018 | Volume
| Issue : 4 | Page : 1254-1256
An unusual cause of posterior reversible encephalopathy syndrome
Biplab Das1, Gaurav Goel1, Anshu Mahajan1, Atma Ram Bansal2, Harsh Sapra3, Ajaya Nanda Jha4
1 Department of Neurointervention, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana, India
2 Department of Neurology, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana, India
3 Department of Neuroanesthesia, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana, India
4 Department of Neurosurgery, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana, India
|Date of Web Publication||23-Oct-2018|
Dr. Gaurav Goel
Department of Neurointervention, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana
Source of Support: None, Conflict of Interest: None
Posterior reversible encephalopathy syndrome (PRES) is a clinical radiographic diagnosis of heterogeneous etiologies. The pathogenesis of PRES remains unclear, but may be related to impaired cerebral autoregulation and endothelial dysfunction. We present a case of intravascular nonionic contrast-induced PRES observed after cerebral angiography. The index patient was a follow-up case of large vertebrobasilar artery-dissecting aneurysm for which endovascular coiling was done 6 months back. She improved completely within a week. Contrast-induced PRES is a reversible benign condition, knowledge of which is crucial for appropriate management.
Keywords: Cerebral angiography, nonionic contrast, posterior reversible encephalopathy syndrome
|How to cite this article:|
Das B, Goel G, Mahajan A, Bansal AR, Sapra H, Jha AN. An unusual cause of posterior reversible encephalopathy syndrome. Asian J Neurosurg 2018;13:1254-6
|How to cite this URL:|
Das B, Goel G, Mahajan A, Bansal AR, Sapra H, Jha AN. An unusual cause of posterior reversible encephalopathy syndrome. Asian J Neurosurg [serial online] 2018 [cited 2018 Dec 18];13:1254-6. Available from: http://www.asianjns.org/text.asp?2018/13/4/1254/231018
| Introduction|| |
Posterior reversible encephalopathy syndrome (PRES) is a clinicoradiological entity characterized by altered sensorium, a seizure with posterior predominant brain white matter vasogenic edema. It is a neurotoxic state caused by diverse clinical entities. Nonionic contrast used in cerebral angiography causing PRES is unusual with limited literature report. We present a case of intravascular dye-induced PRES, a benign treatable condition observed after cerebral angiography. Knowledge of this condition is critical for proper management.
| Case Report|| |
Six-month follow-up cerebral angiography was performed in a 54-year-old woman having large vertebrobasilar artery-dissecting aneurysm for which endovascular coiling was done [Figure 1]a and [Figure 1]b. During cerebral angiography under local anesthesia, while taking vertebral artery injection, she suddenly became unresponsive. On examination, she had sustained gaze deviation toward the left with tonic posturing of limbs lasting for 1 min followed by postictal phase. Differential etiologies such as dye-induced seizure, iatrogenic embolic phenomenon, or contrast anaphylaxis were considered at first. Immediately, selective cerebral vessel injection was taken which ruled out intraprocedural vessel dissection or clot occlusion. After 10 min, she started responding to commands, but had bilateral visual obscuration with normal papillary light reaction, indicative of cortical blindness. A clinical possibility of Anton syndrome was also considered. Urgent noncontrast computed tomography head was done which revealed no evidence of bleeding or ischemic changes. Continuous electroencephalography monitoring revealed intermittent epileptiform discharges in bilateral temporal fields with episodes of transient background slowing. Magnetic resonance imaging (MRI) of brain showed bilateral occipital subcortical white matter T2 and fluid-attenuated inversion recovery hyperintensities [Figure 2]a and [Figure 2]b, suggestive of PRES. Diffuse cortical hyperintensities [Figure 2]c and [Figure 2]d were noted in occipital, parietal, and temporal regions (postictal changes). The temporal sequence of events and clinicoradiological finding in our index patient was suggestive that PRES was induced by intravascular nonionic contrast (iohexol). Her symptoms improved completely with intravenous methylprednisolone and antiepileptic drugs.
|Figure 1: Digital subtraction angiography of cerebral vessel showing fenestrated vertebrobasilar junction aneurysm ([a] precoiling; [b] postcoiling)|
Click here to view
|Figure 2: Magnetic resonance imaging brain showing T2 and fluid-attenuated inversion recovery hyperintensities (a and b) in bilateral occipital subcortical white matter, suggestive of posterior reversible encephalopathy syndrome. Diffusion image showing cortical hyperintensities (c and d) in occipital, parietal, and temporal regions (likely postictal changes)|
Click here to view
| Discussion|| |
Transient cortical blindness following intravascular nonionic contrast angiography is reported in literature with an incidence of 0.3%–1%, although seizure with PRES-like syndrome is rare. Differential diagnoses such as iatrogenic embolic phenomenon, dye reaction, or seizure should be considered first as it needs immediate care. The patient in our case should also be evaluated for Anton syndrome or PRES. Clinical symptoms and MRI help in differentiating PRES from other causes. The temporal sequences of events and the clinicoradiological finding in our index patient were conclusive that PRES was induced by intravascular contrast. Penetration of blood–brain barrier (BBB) tight capillary junctions and endothelial pinocytosis adversely affects neural membrane. Neurotoxicity depends on ionic properties, lipid solubility, hyperosmolality, and viscosity. PRES is a neurotoxic state commonly described in clinical conditions such as preeclampsia/eclampsia, allogeneic bone marrow transplantation, posttransplantation, autoimmune diseases, or after high-dose cancer chemotherapy. Predominant occipital lobe involvement may be explained by relative lack of protective, sympathetically mediated arteriolar vasoconstriction in the posterior circulation during severe hypertension and endothelin release.
Certain factors such as hypertension may increase the incidence of neurotoxicity of contrast material other than contrast material properties. It seems that vertebral artery angiography has more chance to have PRES-like syndrome compared to anterior circulation. In our patient, the presence of giant vertebrobasilar artery aneurysm might have made BBB more susceptible to contrast-induced neurotoxic effect. Intravascular iohexol was used as contrast media in our case which is a monomeric nonionic contrast medium with an osmolality of 709 mosm/kg H2O. Hence, if undiluted contrast is used, the relative higher osmolality (blood osmolality is 300 mosm/kg) may be a contributing factor to an increased BBB permeability.
Usually, patient symptoms including cortical blindness improve completely over days to weeks. Short-course oral prednisolone (1 mg/kg with tapering over 1–2 weeks) or steroid pulse (1000 mg/day for 3 days) in addition to antiepileptic drug in patients having seizure helps in controlling this benign condition. Follow-up imaging can be performed to observe resolution of previous findings.
| Conclusion|| |
We believe that reversible acute neurological worsening with PRES-like syndrome during angiography in our patient was due to neurotoxic effect of nonionic contrast media. Intravascular contrast-induced PRES is an unusual self-limiting condition having complete recovery, knowledge of which is crucial for management.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Rama BN, Pagano TV, DelCore M, Knobel KR, Lee J. Cortical blindness after cardiac catheterization: Effect of rechallenge with dye. Cathet Cardiovasc Diagn 1993;28:149-51.
Waldron RL, Brian RN. Effect of contrast media on the blood brain barrier: An electron microscopic study. Radiology 1975;116:195-8.
Torvik A, Walday P. Neurotoxicity of water-soluble contrast media. Acta Radiol Suppl 1995;399:221-9.
Zwicker JC, Sila CA. MRI findings in a case of transient cortical blindness after cardiac catheterization. Catheter Cardiovasc Interv 2002;57:47-9.
Saigal G, Bhatia R, Bhatia S, Wakhloo AK. MR findings of cortical blindness following cerebral angiography: Is this entity related to posterior reversible leukoencephalopathy? AJNR Am J Neuroradiol 2004;25:252-6.
[Figure 1], [Figure 2]